Pennsylvania, 2004Damaging Wind in Pennsylvania, May 20, 2004
May 20, 2004 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 20, 8:09 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, May 20, 8:09 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU MAY 20 2004
.UPDATE...
SCATTERED CONVECTION FIRED ALONG THE LAKE BREEZE FRONT LATE THIS
AFTERNOON AND IS STILL ALIVE AND WELL AT THIS HOUR. WHILE RECENT
RADAR TRENDS INDICATE MAIN CELL OVER FOREST COUNTY IS DIMINISHING IN
INTENSITY AND TURNING INTO MORE OF A HEAVY RAINER AS IT PROPOGATES
SOUTHEASTWARD INTO NORTHERN CLARION AND TOWARDS NORTHERN JEFFERSON
COUNTY...CELL CONTINUES TO EXHIBIT WEAK TO MODERATE ROTATION WHICH
WILL BE MONITORED CLOSELY. ONE EARLIER TORNADO TOUCHDOWN IN KCLE
CWA WAS OBSERVED FROM THIS CELL WITH LIGHT DAMAGE REPORTED. OVER OUR
CWA...ONLY SCATTERED SHOWERS AND ISOLATED THUNDER HAVE REACHED
WARREN MCKEAN AND WESTERN ELK COUNTIES. OVERALL...CONVECTION WILL
HAVE A HARD TIME MAKING IT EAST OF THE MOUNTAINS AS AIR MASS ON THIS
SIDE OF THE ALLEGHENY FRONT IS MUCH MORE STABLE OWING TO TODAYS
CLOUDS AND OVERALL DANKNESS. CURRENT GOING CHANCE POPS FOR THE
OVERNIGHT LOOKING GOOD AS ELEVATED CONVECTION SHOULD CONTINUE TO BE
A THREAT INTO THE EARLY MORNING HOURS AS WARM FRONT LIFTS
NORTHEASTWARD. NO UPDATES REQUIRED AT THIS TIME
DEVOIR
.PREVIOUS DISCUSSION...
MESO ANAL AT 17Z PLACES THE WARM FRONT VERY NEAR UNV...JUST TO OUR
WEST JUDGING BY THE SHOWERS...POOR VIS AND LOW CLOUDS. WUD THINK THE
LAST PART OF THE DAY WILL BE A TAD BRIGHTER WITH SOME BREAKS
DEVELOPING UNDER THE BROAD SWLY FLOW AFTER THE FRONT PUSHES MORE TO
THE EAST OR JUST MIXES OUT ALTOGETHER.
ONE AREA OF SHOWERS MOVING THRU THE CENTRAL COS ATTM...WITH ONLY
LIGHT PRECIP. THIS WILL REINFORCE THE COOL AIR IN PLACE OV THE
REGION. SOME MIXING HAS TAKEN PLACE THO...ESP ACRS THE WRN
HIGHLANDS...WHERE GUSTS ARE OCCURRING IN THE SOUTH WINDS. SS FINDING
IT VERY TOUGH TO BREAK THRU THIS THICK LLVL CLOUD LAYER. CTP CWA
SEEMS TO BE AN ISLAND OF STABILITY AND DAMPNESS IN OTHERWISE
INCREASINGLY UNSTABLE AIR.
DOUBT IF MUCH IN THE WAY OF SVR WX CAN OCCUR TONIGHT OUTSIDE THE
COUPLE OF NWRN COS OUTLOOK BY SPC. INTEGRATED MSTR CONTENT (PWAT)
DOES CLIMB SOMEWHAT...BUT DECENT STORM MOTION 15 TO 20 KTS SHOULD
MITIGATE HEAVY RAIN THREAT...UNLESS WE GET A FEW CELLS THAT
REGENERATE/TRAIN. WL KEEP MOST POPS AS CHC/SLGT CHC FOR TONIGHT AND
MAINLY BEFORE MIDNIGHT...AS GOOD INSTABILITY NOT TO BE FOUND...AND
FORCING LATE WITH NEARING/DYING COLD FRONT.
LATE TONIGHT...MESOETA PROGS YET ANOTHER MCS TO FORM OV NRN IN/OH
AND THIS MAY DROP INTO THE LAURELS BEFORE SUNRISE...BUT SHOULD BE
DYING AS IT DOES SO. THIS ARE WILL THEN HAVE THE BEST CHANCE FOR
AFTERNOON SHOWERS AND THUNDER WITH LITTLE SFC BOUNDARIES RUNNING
AROUND...AS THE APPCHG CDFNT SHOULD DISSIPATE BY THEN.
A STRONGER AND MORE INFLUENTIAL LOW WILL DEVELOP OV THE MIDWEST/UPR
GREAT LAKES FRI NITE AND SHOULD ALLOW THE SOUTHERLY FLOW TO
STRENGTHEN OV THE LOCAL AREA...AND PUSH THE BOUNDARY UP TO OUR
NORTH. WL KEEP A MENTION OF POPS FRI EVENING...BUT TAPER OFF LATER
ON FROM SOUTH TO NORTH.
.LONG TERM...
NEXT SVRL DAYS SPENT UNDER ABOVE NORMAL HGHT PATTERN...NEAR THE SRN
EDGE OF MAIN BELT OF WESTERLIES AS BERMUDA RIDGE CONTINUES TO
DOMINATE THE OVERALL PATTERN. THIS FORCES AN ALMOST PERPETUAL
MENTION OF LOW CHC POPS IN THE FCST AS WE STAY VULNERABLE TO
CONVECTION FROM BOTH UPSTREAM SOURCES AS WELL AS ANY LOCAL DIURNALLY
DRIVEN RW/TRW. WITH FRONT EXPECTED TO BE NORTH OF US THIS
WEEKEND...KEPT THE IDEA OF IT BEING RATHER WARM AND HUMID WITH JUST
A CHC OF AFTERNOON AND EVENING CONVECTION. I KEPT THE HIGHESTS
CHANCES UP NORTH CLOSER TO THE THE BOUNDARY.
THE FRONT IS NEVER MADE TO WANDER FAR IN ANY DIRECTION ACCORDING TO
12Z PROG CYCLE OUTPUT...AT LEAST THRU EARLY NEXT WEEK. LONGER RANGE
PROGS HINT AT A RATHER SIG PATTERN SHIFT FOR MID TO LATE NEXT WEEK
FORECASTING THE ERN RIDGE TO RETROGRADE ALLOWING AN ANOMALOUSLY DEEP
UPPER TROF TO DEVELOP AND TAKE UP RESIDENCE OVER THE NERN US BY
MEMORIAL DAY WEEKEND. THE OPERATIONAL MRF SHOWS 850 TEMPS 0 TO -2 BY
12Z FRI WHICH BODES ILL FOR A REAL NICE START TO THE TRADITIONAL
SUMMER. WUD HATE TO BE ISSUING FROST/FREEZE PRODUCTS WHEN MOST
PEOPLE WANT TO BE OPENING UP THE POOLS AND BREAKING OUT THE SUN TAN
LOTION.
&&
.AVIATION...
MVFR CIGS AND VISBYS TO BE COMMONPLACE THRU THE EVENING AND
OVERNIGHT. THE FOG WL MOST LIKELY GET THICKER IN THE MORNING AFTER
ANY EVENING SHOWERS/THUNDERSTORMS END...AND RESIDUAL MSTR COMBINED
WITH LIGHT WINDS COMBINE FORCES. WL MENTION A FEW SHOWERS IN THE
KJST/KAOO FCSTS FOR THE EARLY MORNING HRS...AS ANOTHER MCS MAY MOVE
THRU OH/WRN PA LATE NITE AND DIE OVER THOSE LOCATIONS. WL OTHERWISE
HOLD PRECIP MENTIONS OFF UNTIL LATER THAN CURR FCST TIME (18Z FRI).
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 61 83 66 88 / 40 40 20 20
WILLIAMSPORT 60 80 63 84 / 40 30 40 20
BRADFORD 58 73 60 77 / 50 40 50 20
JOHNSTOWN 59 75 64 79 / 50 50 30 20
ALTOONA 60 79 64 82 / 50 40 30 20
STATE COLLEGE 62 80 64 83 / 50 40 30 20
SELINSGROVE 60 80 62 88 / 40 40 30 20
LANCASTER 59 83 65 88 / 40 40 20 20
YORK 59 84 64 88 / 40 50 20 20
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
DANGELO...SHORT TERM AND AVIATION
JL...LONG TERM
Hazardous weather outlook, May 20, 3:47 AM EST, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT THU MAY 20 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210843-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
447 AM EDT THU MAY 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A WARM FRONT WILL MOVE INTO WESTERN PENNSYLVANIA TODAY...ACCOMPANIED
BY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD
CONTAIN DAMAGING WIND GUSTS ACROSS THE NORTHWEST MOUNTAINS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
A STATIONARY FRONT DRAPED OVER PENNSYLVANIA WILL BE THE FOCUS FOR
MORE THUNDERSTORMS ON FRIDAY. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL...OVER ROUGHLY THE
WESTERN THIRD OF THE STATE.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 20, 8:54 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
954 PM EDT THU MAY 20 2004
PAZ010-017-210300-
CLEARFIELD-ELK-
954 PM EDT THU MAY 20 2004
...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND ELK COUNTIES...
AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
CLARION TO 9 MILES NORTHEAST OF BROOKVILLE TO 5 MILES SOUTHEAST OF
RIDGWAY...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
BROCKPORT AT 1000 PM...TREASURE LAKE AT 1020 PM...PENFIELD...DUBOIS
AT 1025 PM...ROCKTON...PARKER DAM STATE PARK AT 1040 PM...
TROUTVILLE...S.B. ELLIOT STATE PARK AT 1045 PM AND GRAMPIAN AT 1100
PM.
VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL
ALSO PRODUCE SMALL HAIL AND INTENSE LIGHTNING...ESPECIALLY ALONG THE
ELK AND CLEARFIELD COUNTY BORDER.
DEVOIR
Thunderstorm Wind, Clearfield
- When
- May 20, 10:40 PM EST to 10:45 PM EST
- Where
- Clearfield County, Luthersburg
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.050, -78.733
Downburst winds from a thunderstorm moved through the Luthersburg area of Clearfield county. Based on damage surveyed by the National Weather Service, top wind speeds were estimated around 70 mph. Five mobile homes lost their roofs, along with 1 framed home. Also, about 50 trees were knocked down by the wind. Two vehicles were damaged by falling trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 20, 20041 death · 1 event
- Flash Flood in New York, May 20 to 21, 2004$6.0 million · 1 event
- Flash Flooding and Hail in Wisconsin, May 20, 2004$1.3 million · 3 in hail · 12 events
- Lightning Strike and Heavy Rain in Wisconsin, May 20, 20042 injured · $130,000 · 2 events
- Flash Flood and Damaging Winds in New York, May 20 to 21, 2004$225,000 · 50 kt wind · 3 events
- Tornado and Damaging Wind in Pennsylvania, May 20, 2004$125,000 · F0 · 2 events
- Hail in Michigan, May 20, 2004$60,000 · 1 in hail · 2 events
- Hail and Lightning Strike in Iowa, May 20, 2004$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, May 20, 2004$42,000 · 61 kt wind · 7 events
- Hail in Michigan, May 20, 2004$45,000 · 0.88 in hail · 2 events
- Flash Flood in New York, May 20 to 21, 2004$30,000 · 1 event
- Flash Flood and Hail in Michigan, May 20 to 21, 20041 injured · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399635.